High Wind, Northern Wasatch Front
- When
- June 28, 4:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The sensor on Antelope Island recorded a maximum wind gust of 65 mph.
Strong gusty winds occurred across much of the state of Utah at the tail end of the month. A few isolated severe gusts were observed on June 28th, with stronger winds on June 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Strong gusty winds occurred across much of the state of Utah at the tail end of the month. A few isolated severe gusts were observed on June 28th, with stronger winds on June 29th. These winds were both synoptic-scale winds due to a storm system moving through the region, as well as due to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 28, 2:57 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT TUE JUN 28 2011
.SYNOPSIS...VERY WARM SOUTHWEST FLOW WILL REMAIN OVER THE FORECAST
AREA THROUGH WEDNESDAY. A COLD FRONT WILL MOVE ACROSS THE STATE
WEDNESDAY NIGHT AND THURSDAY MORNING BEFORE HIGH PRESSURE RETURNS
FRIDAY THROUGH THE WEEKEND.
&&
.DISCUSSION...APPROACHING TROUGH IS JUST OFF THE NORTHERN
CALIFORNIA COAST THIS AFTERNOON. AHEAD OF THE TROUGH...SOUTHWEST
FLOWING IS INCREASING OVER THE FORECAST AREA PRODUCING GUSTY
WINDS...ESPECIALLY OVER WESTERN UTAH. THE INCREASING FLOW IS ALSO
RESULTING IN WARMER VALLEY TEMPERATURES...AND MAXES ARE RUNNING
AROUND 10F ABOVE SEASONAL NORMS. ISOLATED CONVECTION HAS DEVELOPED
OVER PORTIONS OF THE STATE...SO HAVE INCREASED POPS A BIT FOR THIS
EVENING.
THE FLOW ALOFT WILL CONTINUE TO INCREASE TOMORROW AS THE TROUGH
APPROACHES. AS A RESULT...GUSTY WINDS WILL BE STRONGER AND MORE
WIDESPREAD THAN THOSE OBSERVED TODAY. HAVE REPLACED GOING HIGH
WIND WATCH WITH A HIGH WIND WARNING FOR WESTERN UTAH AND A WIND
ADVISORY FOR SOUTHERN UTAH. ALSO ADDED A WIND ADVISORY FOR MOST
NORTHERN AND CENTRAL UTAH VALLEY LOCATIONS AS WELL AS THE CENTRAL
AND SOUTHERN MOUNTAINS.
MAX TEMPERATURE FORECAST FOR TOMORROW IS A BIT PROBLEMATIC.
MOISTURE COMING IN AHEAD OF THE TROUGH WILL CAUSE AN INCREASE IN
CLOUDS...WHICH WILL LIMIT WARMING. HOWEVER...THE INCREASING FLOW
WOULD CAUSE A WARMER DAY THAN TODAY IN THE ABSENCE OF CLOUDS.
GUIDANCE VARIED QUITE A BIT WITH THEIR SOLUTIONS. ENDED UP GOING
WITH TEMPERATURES A FEW DEGREES LOWER THAN TODAY BUT GENERALLY ON
THE HIGHER SIDE OF THE GUIDANCE. FORECAST CONFIDENCE IS A BIT
LOWER THAN USUAL FOR TOMORROW.
CONVECTION IS EXPECTED TO DEVELOP TOMORROW AFTERNOON AS MOISTURE
INCREASES AHEAD OF THE TROUGH...AND HAVE INCREASED POPS A BIT FOR
THAT PERIOD WITH INCREASED CONFIDENCE. CONVECTION SHOULD CONTINUE
OVERNIGHT WITH THE PASSAGE OF THE TROUGH AND ASSOCIATED COLD
FRONT...AT LEAST OVER NORTHERN UTAH. 700 MB TEMPS ARE EXPECTED TO
DROP FROM ABOUT +14C TOMORROW AFTERNOON TO +7 OR +8C BY THURSDAY
AFTERNOON...SO HIGH TEMPERATURES THURSDAY WILL TEND TO RUN ABOUT
10F BELOW CLIMO.
SURFACE RIDGING IS EXPECTED TO QUICKLY RETURN FRIDAY...ALLOWING
TEMPERATURES TO RAPIDLY WARM ONCE AGAIN. TEMPS ARE EXPECTED TO RUN
NEAR CLIMO BY THE WEEKEND...AND COULD CONTINUE TO WARM THROUGH THE
JULY 4TH HOLIDAY.
&&
.HYDROLOGY...TEMPERATURES ACROSS THE STATE ARE EXPECTED TO REMAIN
WELL ABOVE SEASONAL NORMALS THROUGH WEDNESDAY...WHICH WILL ALLOW
RIVERS TO RISE SIGNIFICANTLY TONIGHT AND TOMORROW IN RESPONSE TO
ACCELERATED SNOW MELT. THE FLOOD WATCH FOR DUCHESNE COUNTY HAS
BEEN UPGRADED TO A FLOOD WARNING AS PORTIONS OF THE DUCHESNE RIVER
ARE EXPECTED TO GO ABOVE FLOOD STAGE AS EARLY AS THIS EVENING.
FLOOD WARNINGS ALSO CONTINUE FOR THE LOGAN RIVER...SPRING CREEK IN
CACHE COUNTY...THE WEBER RIVER NEAR OAKLEY...AND LITTLE COTTONWOOD
CREEK. IT SHOULD BE NOTED THAT WHILE LITTLE COTTONWOOD CREEK IS
STILL EXPECTED TO BE NEAR OR ABOVE FLOOD STAGE TONIGHT AND
TOMORROW NIGHT...FORECASTED PEAK FLOWS HAVE GONE DOWN SOME.
FLOOD WATCHES REMAIN IN PLACE ACROSS MUCH OF NORTHERN UTAH AND
FAR SOUTHWEST WYOMING FOR THE NEXT FEW DAYS...INCLUDING THE BEAR
RIVER ACROSS SOUTHWEST WYOMING AND NEAR RANDOLPH...THE WESTERN
UINTA MOUNTAINS...AND PARTS OF SALT LAKE AND UTAH COUNTIES
INCLUDING BIG COTTONWOOD CREEK...AMERICAN FORK CREEK...AND THE
PROVO RIVER NEAR WOODLAND.
COOLER TEMPERATURES ARE FORECAST THURSDAY AND FRIDAY BEFORE THE
NEXT WARM UP OCCURS DURING THE 4TH OF JULY WEEKEND.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN
SOUTHERLY THROUGH THE REST OF THE DAY...WITH ONLY A 10 PERCENT
CHANCE THAT WINDS SWITCH TO THE NORTHWEST BETWEEN 22Z AND 01Z. THERE
IS ALSO A SLIGHT CHANCE THAT THUNDERSTORMS WILL IMPACT THE TERMINAL
BETWEEN 22Z AND 03Z...WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY
IMPACT.
&&
.FIRE WEATHER...STRONG WINDS WILL CONTINUE ACROSS THE STATE THIS
AFTERNOON...AND PICK UP AGAIN TOMORROW AFTERNOON AHEAD OF AN
APPROACHING FRONT. THESE WINDS...COMBINED WITH LOW RH...HAVE
RESULTED IN HAZARDOUS FIRE WEATHER CONDITIONS ACROSS PORTIONS OF
SOUTHERN UTAH. THESE CONDITIONS WILL DEVELOP AGAIN TOMORROW
AFTERNOON...AND AS A RESULT A RED FLAG WARNING IS IN EFFECT THROUGH
TOMORROW EVENING FOR ZONES 435...439...440 AND 446 THROUGH 449.
MOISTURE MOVES INTO THE EASTERN HALF OF THE STATE
TOMORROW...BRINGING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
INITIATING OVER THE HIGHER TERRAIN OF EASTERN UTAH. THE APPROACHING
COLD FRONT WILL WEAKEN AS IT MOVES INTO THE STATE. WINDS BEHIND THE
FRONT WILL NOT BE NEARLY AS STRONG AS PREFRONTAL WINDS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM NOON TO 9 PM MDT WEDNESDAY FOR
UTZ002-004-006-013-014-019>021-517-518.
RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY BELOW 6000 FEET FOR
UTZ439-440.
RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY BELOW 6500 FEET FOR
UTZ446-447-448-449.
RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY BELOW 7000 FEET FOR
UTZ435
FLOOD WATCH THROUGH THURSDAY MORNING FOR UTZ003-004-006-008-009.
FLOOD WATCH THROUGH FRIDAY MORNING FOR UTZ007.
HIGH WIND WARNING FROM NOON TO 9 PM MDT WEDNESDAY FOR
UTZ003-005-015-016.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR
UTZ003-005-015-016-019.
RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY BELOW 7000 FEET FOR
UTZ435.
WY...FLOOD WATCH THROUGH FRIDAY MORNING FOR WYZ021.
&&
PUBLIC/HYDROLOGY...TRAPHAGAN
FIRE WEATHER...HOSENFELD
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT TUE JUN 28 2011 UTZ001>016-019>021-517-518-WYZ021-291300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT RIVERS ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WILL CONTINUE TO FLOW AT ELEVATED LEVELS. SEVERAL OF THESE RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. TEMPERATURES REMAIN WARM ENOUGH TO CONTINUE TO MELT THE HIGH ELEVATION SNOWPACK AT ACCELERATED RATES. IT IS IMPORTANT TO NOTE THAT FLOWS THROUGH MANY WATERWAYS REMAIN COLD...SWIFT AND POWERFUL...EVEN THOSE THAT ARE BELOW FLOOD STAGE. THIS COMBINATION IS DANGEROUS NOT JUST FOR CHILDREN...BUT ADULTS AS WELL. HYPOTHERMIA CAN QUICKLY SET IN WHEN EXPOSED TO WATER OF THESE TEMPERATURES...SIGNIFICANTLY LIMITING YOUR ABILITY TO RESCUE YOURSELF. GUSTY SOUTHERLY WINDS WILL DEVELOP ACROSS WESTERN UTAH THIS AFTERNOON AND EVENING...WITH SEVERE FIRE WEATHER CONDITIONS FORECAST WHERE FUELS ARE DRY ACROSS WESTERN AND SOUTHERN UTAH. WIND SENSITIVE OPERATIONS MAY BE AFFECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WARM TEMPERATURES WILL CONTINUE WEDNESDAY. SEVERAL RIVERS ACROSS NORTHERN UTAH WILL REMAIN AT OR REACH FLOOD STAGE OVER THE NEXT FEW DAYS. CONTINUE TO MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON AFFECTED RIVERS. THESE WATERS ARE DANGEROUSLY COLD AND SWIFT AND ANYONE VENTURING NEAR THEM SHOULD EXERCISE EXTREME CAUTION. EVEN STRONGER SOUTHWEST WINDS ARE FORECAST ACROSS MUCH OF THE REGION WEDNESDAY...WITH SEVERE FIRE WEATHER CONDITIONS FORECAST WHERE FUELS ARE DRY ACROSS WESTERN AND SOUTHERN UTAH. WIND SENSITIVE OPERATIONS WILL LIKELY BE AFFECTED. A COLD FRONT WILL CROSS THE STATE LATE WEDNESDAY EVENING AND MOVE ACROSS THE AREA WEDNESDAY NIGHT LEADING TO A ROUND OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND PORTIONS OF CENTRAL UTAH. SOME OF THESE STORMS MAY BE STRONG OR SEVERE WITH LOCALLY DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The Salt Lake City radar (KMTX), 78 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
7 high wind, 6 thunderstorm wind. Local standard time, as filed.
The sensor on Antelope Island recorded a maximum wind gust of 65 mph.
Maximum wind gusts in the Salt Lake and Tooele Valleys included 63 mph at Vernon Hill and 59 mph at Baccus Highway.
The U.S. 6 at Eureka sensor recorded a maximum wind gust of 63 mph.
Synoptic-scale wind gusts across the Salt Lake and Tooele Valleys included 75 mph at Stockton Bar and 66 mph at South Mountain.
Maximum recorded wind gusts across the west desert included 73 mph at Upper Cedar Mountain, 64 mph at Camel Back Mountain, 60 mph at Wendover Peak and English Village, 59 mph at Salt Flats and V-Grid, and 58 mph at Playa Station.
A strong thunderstorm moved through the Salt Lake Valley, with maximum recorded wind gusts of 75 mph at the Center Tailings Center sensor, 69 mph at the Baccus Highway sensor, 66 mph at the FAA sensor at the Salt Lake City International Airport, and 60 mph at the Salt Lake City International Airport ASOS. In addition, a Russian olive tree was knocked over at the north side of the Salt Lake City International airport, and fell onto a building.
The West Ogden CWOP sensor recorded a maximum wind gust of 60 mph.
The Brimstone Reservoir RAWS recorded a maximum wind gust of 58 mph.
The Otter Creek RAWS recorded a maximum wind gust of 64 mph. In addition, the Rich County sheriff reported that a large tree was knocked over in Woodruff.
The Price ASOS recorded several minutes of severe wind gusts, with a maximum recorded gust of 62 mph.
The Lake Point at I-80 sensor recorded a maximum wind gust of 66 mph.
The Logan ASOS recorded a maximum wind gust of 58 mph.
The U.S. 6 at Eureka sensor recorded a maximum wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326484, 326486, 326532, 326487, 326491, 326490, 326489, 326543, 326547, 326531, 326548, 326549, 326540.